Alert archive / North Carolina / Wind Advisories in 2020
Wind Advisory 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this wind advisory at Apr 19, 2020, 4:14 PM EDT for Dare County, Hyde County, North Carolina. It took effect at Apr 20, 2020, 2:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2020, 4:14 PM EDT (20:14 UTC)
- In effect from
- Apr 20, 2020, 2:00 PM EDT
- Expired
- Apr 20, 2020, 7:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
523 WWUS72 KMHX 192014 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 414 PM EDT Sun Apr 19 2020 NCZ204-205-200815- /O.NEW.KMHX.WI.Y.0008.200420T1800Z-200420T2300Z/ Ocracoke Island-Hatteras Island- Including the cities of Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 414 PM EDT Sun Apr 19 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 7 PM EDT MONDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Ocracoke Island and Hatteras Island. * WHEN...From 2 PM to 7 PM EDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
270 WWUS72 KMHX 200710 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 310 AM EDT Mon Apr 20 2020 NCZ203-201915- /O.EXA.KMHX.WI.Y.0008.200420T1800Z-200420T2300Z/ Northern Outer Banks- Including the cities of Duck, Kitty Hawk, Kill Devil Hills, Nags Head, and Manteo 310 AM EDT Mon Apr 20 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... * WHAT...North winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Northern Outer Banks. * WHEN...From 2 PM this afternoon to 7 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ204-205-201915- /O.CON.KMHX.WI.Y.0008.200420T1800Z-200420T2300Z/ Ocracoke Island-Hatteras Island- Including the cities of Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 310 AM EDT Mon Apr 20 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Hatteras Island and Ocracoke Island. * WHEN...From 2 PM this afternoon to 7 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
787 WWUS72 KMHX 201939 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 339 PM EDT Mon Apr 20 2020 NCZ203-202045- /O.CAN.KMHX.WI.Y.0008.000000T0000Z-200420T2300Z/ Northern Outer Banks- Including the cities of Duck, Kitty Hawk, Kill Devil Hills, Nags Head, and Manteo 339 PM EDT Mon Apr 20 2020 ...WIND ADVISORY IS CANCELLED... Winds have diminished to below advisory criteria north of Oregon Inlet. $$ NCZ204-205-202300- /O.CON.KMHX.WI.Y.0008.000000T0000Z-200420T2300Z/ Ocracoke Island-Hatteras Island- Including the cities of Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 339 PM EDT Mon Apr 20 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...North winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Hatteras Island and Ocracoke Island. * WHEN...Until 7 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Apr 19, 1:47 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 19, 1:47 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
147 PM EDT Sun Apr 19 2020
.SYNOPSIS...
High pressure will move offshore today. Low pressure will cross
the area tonight and Monday. High pressure will then build in
Monday night. A cold front with limited moisture will cross the
area Tue evening. Yet another strong storm system is forecast
to approach late week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1030 AM Sunday...The latest sfc analysis is showing the
sfc high pressure is now offshore with SE winds across ENC this
morning. With winds to becoming more from the S this afternoon,
both temps and dewpoints will increase slightly higher than what
was in the forecasted...therefore increasing instability for
this afternoon. CAPE values are expected to reach btw 700-1000
J/kg, LI values around -4C with sufficient bulk shear for late
this afternoon...can lead to strong to severe thunderstorms.
SPC continues to have the area in marginal south of HWY 264 with
a slight risk along our southern counties.
Prev Dis...Upper air analysis reveals zonal flow over the
Carolinas ahead of low- amplitude trough in the lee of the
Rockies, which is expected to traverse the lower MS and TN
valleys today and tonight. At the surface, a broad 1018 mb high
was centered over NC/VA with a weak trough crossing into South
Carolina with easterly flow in its wake.
An active short term period is expected although weather will be
relatively quiet during daylight hours. High pressure will
gradually shift offshore today with increasing southerly flow
commencing in its wake and intensifying moisture advection with
dew points surging into the 60s by the afternoon. Cloud cover
rapidly increases late this afternoon with deep plume of
moisture and warm air advecting ahead of the approaching upper
level trough. Some hi-res guidance depicts an area of showers
and thunderstorms intruding into the region from south to north
this afternoon and do have gradually increasing PoPs during the
period, although thinking it will take some time to saturate
the low levels. With MLCAPEs rising to ~500 J/kg by mid
afternoon a few thunderstorms are possible as well. Combined
with 40-50 kt of bulk shear, cannot rule out an isolated
stronger storm or two as well with damaging winds being the
primary concern.
Low-level thicknesses surge to ~1370-1380 m by this afternoon
which supports highs in the upper 70s, but do think increasing
cloud cover will prevent these highs from being realized.
Regardless, did move temps up a couple degrees with widespread
70s across the region.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 435 AM Sunday...The most active period will be tonight as
a double-barrel low develops ahead of the upper level trough
and approaches the Carolinas tonight with increasing WAA into
the overnight period and deep moisture in place and plenty of
lift ahead of the upper trough. Most guidance showing a double-
barrel low forming and crossing the area with the first low
crossing eastern NC overnight with the second low still over
GA/SC by the end of the period. With PWATS surging north of 1.5"
heavy rainfall amounts of 0.75-1.00" is expected by 12z with
highest totals along the coast. The heaviest rainfall will be
overnight as frontogenesis intensifies aloft with colder air
wrapping in behind the trough.
The bigger concern tonight will be severe potential, and this is
dependent on the track of the low and how far north the warm
sector and deep layer shear can intrude. There is still
differences even among hi-res guidance on where the low tracks
with the NAM/ECM further south and the GFS/NMM further north.
The spread is small, but a more northern track solution will
allow for the warm sector and deep layer shear to align over our
region and increase the severe threat. During the overnight
period the main threat would be damaging wind gusts with 0-6 km
shear of 40-50 kts. Due to the poor model agreement our forecast
aligns itself with the HREF ensemble, which favors a more
northern track and would place areas along and south of Highway
70 in a more appreciable severe risk. SPC has our southern tier
in a Slight risk for the period, which mainly encompasses the
period after 06z. The larger severe threat appears to be Monday
morning...see the Long Term forecast for details here.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 310 AM Sunday...Low pressure moving across the area Mon
will result in widespread showers and morning thunderstorms
which could become severe with damaging winds and isolated
tornadoes possible. Weak high pressure builds in its wake Mon
night-early Tue the a a cold front with limited moisture crosses
the area Tue. High pressure builds in briefly Wed. Low pressure
will approach Thu into Fri with widespread showers/possible
thunderstorms expected.
Monday...Double-barrel low over the Carolinas will consolidate
into a single mature low well offshore late Mon. Low-level WAA
over eastern NC in the morning will help to support widespread
shower activity and possible severe Thunderstorms.
There are still some differences in model guidance, although it
doesn't make too much of a difference with regards to rainfall
probability. Track of low closer will determine size of warm
sector and thus severe weather risk Mon morning which should be
mainly over the southeastern portion of the area. Total QPF
ranges from 1.00-1.50". Unidirectional southwesterly flow points
to a linear storm mode and predominant damaging wind threat
although an isolated QLCS tornado is possible in favorably
orientated bowing segments. SPC has our area in a Day 2 "Slight"
severe weather risk mainly south of Highway 70.
The area of low pressure lifts northeast late Monday with
precip coming to an end late Monday afternoon and sprawling
Gulf Coast high pressure building into the area Mon night.
Tuesday through Saturday...A cold front with limited moisture
crosses the region Tuesday night before high pressure crests
over the region on Wednesday. Have added 20-30% PoPs Tue as
models have been trending wetter with this system. Another
negatively tilted 250 mb trough will swing across the
southeastern US on Thursday spurring cyclogenesis over the TN/OH
valleys. Model consensus is rather impressive for 6 days out
and will continue likely although details will still need to be
ironed out. Based on the current track severe weather is again
possible. Saturday looks to be dry before the next storm system
approaches Sunday.
Temps are expected to near climatology through the period.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term /through 18Z Monday/...
As of 140 PM Sunday...Hi-res models indicate some isolated
showers and thunderstorms are expected to develop this afternoon
into the evening. Mostly VFR conditions through tonight with
the exception of some sub- VFR moments within the isolated
storms. Ceilings lower as a complex low pressure system moves in
tonight. Models currently call for widespread MVFR conditions
after sunset. Conditions deteriorate further Monday morning with
ceilings dropping to IFR for all sites with a chance for LIFR
conditions within thunderstorms. A this time, greatest risk for
storms remains within the EWN/OAJ region where best instability
is expected. Regardless, pred IFR conditions are expected
through the remainder of the TAF period.
Long Term /Sunday through Wednesday/...
As of 310 AM Sunday...Sub VFR conditions and gusty winds are
expected Mon as low pressure crosses the area and produces
widespread showers and thunderstorms, especially in the morning
when the storms could become severe. Prevailing VFR Tue though
an isolated shower will be possible in the afternoon as a cold
front crosses the area. VFR continues Wed as high pressure
builds over the area. Sub VFR conditions should develop Thu as
low pressure approaches and produces widespread showers across
the area.
&&
.MARINE...
Short Term /through Sunday/...
As of 1030 AM Sun...Easterly flow of 10-15 knots continues
across the waters this morning with seas 3-5 feet. Winds quickly
veer southerly this afternoon as high pressure shifts offshore
and low pressure develops well to the west with SCA conditions
quickly returning by the afternoon for southern and central
waters. As is typical in S/SW regimes conditions appear more
marginal for northern waters and opted to hold off on headlines
here. Seas peak at 6-8 feet by Monday morning with seas of 3-5
north of Oregon Inlet. A brief period of 25+ kt gusts are
possible over the Pamlico Sound this afternoon as the high
shifts offshore, but this doesn't appear to last long enough to
warrant a SCA this cycle.
Long Term /Sunday through Wednesday/...
As of 725 AM Sunday...Newest model guidance increases confidence
for gales and therefore added Gale Watches for the coastal
waters and the Pamlico Sound.
As of 310 AM Sunday...Difficult forecast for Monday as large
differences in model wind fields lead to a below normal
confidence forecast and the difference between strong SCA and
strong Gale conditions. The winds will be highly dependent on
the track of a developing low which the consensus of the models
track just inland from the coast Sunday night into Mon morning.
Some of the guidance, most notably the GFS, track the low
further inland over NC and yield Gale Force southerly winds over
the southern and central waters Mon morning, while the further
east solutions have winds a little lighter. For now will
forecast 20-30 kt winds Mon morning. As the low pulls away from
the coast Mon afternoon strong northerly flow will develop.
Again some of the guidance is indicating a period of Gale Force
northerly flow but decided to follow consensus and continue
20-30 kt winds. Seas will be 5-9 ft.
Winds diminish rapidly Mon night as high pressure builds over
the waters with seas subsiding to 4-6 ft, but winds increase to
SCA levels in the SW flow ahead of a approaching cold front
with seas building to 5-7 ft. Winds become N and diminish to
15-20 kt Tue night behind the front. Winds further decrease to
around 10 kt Wed with seas down to 2-4 ft as high pressure
builds back over the waters. Low pressure approaching the area
Thu will result in southerly winds increasing to 20-25 kt and
seas building to 5-9 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Watch from Monday afternoon through Monday evening for
AMZ135-152.
Gale Watch from late tonight through Monday evening for AMZ154.
Gale Watch from late tonight through Monday evening for AMZ156-
158.
Gale Watch from Monday morning through Monday evening for
AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...BM/MS
SHORT TERM...MS
LONG TERM...JME/MS
AVIATION...JME/ML
MARINE...JME/BM/MSHazardous weather outlook, Apr 19, 4:47 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 447 AM EDT Sun Apr 19 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-203-200900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 447 AM EDT Sun Apr 19 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Complex low pressure will approach Eastern North Carolina tonight and move across the region tomorrow morning. Thunderstorms associated with the low could become severe across southern portions of the region tonight with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A threat of severe thunderstorms will continue over the entire area tomorrow morning. Damaging winds will remain threat, though an isolated tornado will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-200900- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 447 AM EDT Sun Apr 19 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Complex low pressure will approach Eastern North Carolina tonight and move across the region tomorrow morning. Thunderstorms associated with the low could become severe across southern portions of the region tonight with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A threat of severe thunderstorms will continue over the entire area tomorrow morning. Damaging winds will remain threat, though an isolated tornado will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 3:20 AM EDT | Small Craft Advisory | MHX | 3 hr | |
| Apr 19, 6:24 AM EDT | Gale Watch | MHX | 10 hr | |
| Apr 19, 4:23 PM EDT | Special Marine Warning | MHX | 82 min | |
| Apr 19, 4:26 PM EDT | Gale Warning | MHX | 27 hr | |
| Apr 19, 4:26 PM EDT | Small Craft Advisory | MHX | 69 hr |
Nearby
Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.